How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Andy PhD DABT Your Own Question
Andy PhD DABT, Toxicologist
Category: Health
Satisfied Customers: 133
Experience:  Board certified with 20 years in research or consulting
Type Your Health Question Here...
Andy PhD DABT is online now
A new question is answered every 9 seconds

What are sise effects large doses of acetominaphen on eye

Customer Question

What are sise effects large doses of acetominaphen on eye retinas
Submitted: 4 years ago.
Category: Health
Expert:  replied 4 years ago.
Acetaminophen is not known to cause toxicity to the retina. The main effect seen in eyes from large doses is a yellow tint in the white part of the eye which is a sign of jaundice, caused by liver damage. There is some research that suggests it might increase the risk of cataracts, but that is not conclusive.
Andy PhD DABT and 2 other Health Specialists are ready to help you
Customer: replied 4 years ago.

My wife has age macular degeneration, already lost the central vision in her right eye; been told her left eye has 20/30 vision in her left eye and if she loses vision in her left eye; she will be blind with only peripheral vision in both her eyes. I can't remember where I read this statement, but it said researchers in the UK found that there is a relationship betweeen retinal bleeding and acetaminophen. She is taking Hydrocodone APAP TABS 5/325 W3604 SUBSTITUTED FOR NORCO TABS. I wonder if I should question taking this medicine? I'm reaching for straws to help her out of possible total central vision blindness.

Expert:  Andy PhD DABT replied 4 years ago.

I looked for studies about acetaminophen and damage to the retina and did not find any credible studies. There was one document from a Dr. Richard Sharpe who says he thinks acetaminophen can damage the retina, but admits there is no real evidence for it ( He goes on about his hypothesis on how this might happen in that acetaminophen reducing glutathione (which it does at high doses, or if given for a long time) and that free radicals no longer detoxified by glutathione damage the retina. I have not heard of any evidence for this hypothesis in the retina and acetaminophen is well know for depleting glutathione and causing liver damage. So I would expect there to be liver damage before there is retinal damage.

On the other side, non-steroidal anti-inflammatory drugs (NSAIDs), like ibuprofen have been associated with rental problems [maculopathy and field of vision loss] ( This is not very common, but should be avoided with your wife's condition. The combination of acetaminophen and some narcotics can cause some changes in vision, but they are not known to cause retinal damage and the effect is probably coming more from the narcotic than acetaminophen.

So there is no convincing scientific evidence that acetaminophen will damage the retina, but there is for other NSAIDs. I think Tylenol is probably the safest pain medication to take for your wife's condition.

I hope this helps.

Take care,

Related Health Questions